Telecoms, Media & Technology is part of the Knowledge and Networking Division of Informa PLC

This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC's registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 3099067.

Informa
Key Sessions

Swarna Podila

Building Bridges Across Open Source Technologies and Communities

Cloud Foundry Foundation

Bernard Golden

Capital One's Cloud Journey: To Containers and Beyond

Capital One

Michael Richmond

IoT, ML/AI, and Containers in Production: NIO tells all!

NIO

Apr 19
Show Filter
8:00am - 9:00am 60 mins
Registration
9:00am - 9:05am 5 mins
Info
Keynote Programming
Welcome

Location: Mission City Ballroom

Open to all attendees and exhibitors.

9:00am - 10:30am 90 mins
Expo Hall
Expo Hall Open 8am - 1pm
9:05am - 9:25am 20 mins
Info
Keynote Programming
Building Bridges Across Open Source Technologies and Communities
  • Swarna Podila - Senior Director, Community, Cloud Foundry Foundation

Open source has evolved significantly in the past decade. End users are now forced to "cobble" multiple vendor/open source solutions together to help achieve their "cloud" journey more successful. It is more important now than it has ever been before, for open source communities to collaborate and cross-pollinate their solutions and projects to provide end users of a simpler route to success. With a non-trivial overlap across open source alternatives, it is now complex and confusing for end users as they have to choose between sustainable solutions and consider staying ahead by adopting "the next big thing". Open Service Broker API, that started as a Cloud Foundry project is now widely adopted and used across other open source communities. Similarly, the Cloud Foundry community currently collaborates with Kubernetes, CNI, Istio, and other open source projects to increase interoperability and reduce duplication of efforts. In this session, I will talk about Cloud Foundry's journey and our current cross-community collaboration and interoperability efforts that have been hugely successful.

9:25am - 9:45am 20 mins
Info
Keynote Programming
Capital One's Cloud Journey: To Containers and Beyond
  • Bernard Golden - Vice President, Cloud Strategy, Capital One

Capital One is known as the first "all-in public cloud" financial services company. But its cloud journey encompasses far more than using external infrastructure -- the company has restructured every part of its software development lifecycle. This presentation will discuss Capital One's cloud journey, and how containers are a vital foundation of the company's future.

Specific topics covered will include:

  • Why cloud is part of Capital One's corporate strategy
  • Why the company transformed its development process and tooling as part of its cloud journey
  • How containers integrate into its technology vision

Attendees will learn about how Capital One is becoming a cloud-native enterprise.

9:45am - 9:55am 10 mins
Info
Keynote Programming
Startup Lightning Talks

Location: Mission City Ballroom

Open to all attendees and exhibitors.

9:55am - 10:15am 20 mins
Info
Keynote Programming
IoT, ML/AI, and Containers in Production: NIO tells all!
  • Michael Richmond - Principal Architect of Cloud, Systems, and Platforms, NIO
  • Interviewer Lisa-Marie Namphy - Advisory Board | Dev Advocate & Community Architect, Portworx, Portworx

Container Community Architect Lisa-Marie Namphy Interviews NIO Principal Architect Michael Richmond 

Running Kubernetes in production and managing hundreds of TBs of data per day is possible. NIO is tackling these challenges in cutting-edge data centers in Shanghai and North America. The company built a container-native data management and analytics platform for autonomous driving problems.

NIO has successfully navigated the steep learning curve associated with running Kubernetes at scale and have multiple lessons to share. Kubernetes is great once deployed, however as an emerging technology it has a complicated path to deployment at scale. Michael Richmond (NIO Principal Architect, Autonomous Cloud) will discuss lessons learned running over 6700 cores in Kubernetes and DC/OS across China and USA. Their experience will inform and guide your adoption of Kubernetes for production workloads.

10:15am - 10:35am 20 mins
Info
Keynote Programming
Keynote: Why Are Cloud Native Technologies so Critical to Giving Enterprises that Competitive Edge?
  • Importance of community collaboration, co-opetition and open source support
  • Insights into industry / community roadmap
  • ‘Solving the unsolvable problems’: what are innovative solution providers doing to help legacy enterprises survive the threat of the cloud native start-up
  • Why cultural change is critical for success
10:35am - 11:00am 25 mins
Networking Break on Expo Floor
11:00am - 11:20am 20 mins
Security
Track Sponsor Keynote
11:00am - 11:20am 20 mins
Architecture
Track Sponsor Keynote
11:00am - 11:20am 20 mins
Cloud Native Storage
Track Sponsor Keynote
11:00am - 12:00pm 60 mins
Expo Hall
Expo Floor Open 8am - 1:00pm
11:20am - 12:00pm 40 mins
Info
Security
Container Security for Hybrid Environments

Containerized microservices bring greater portability and scale, but also a more complex environment to secure. This talk will outline:

  • Key security practices/processes every organization working with containers should adopt.
  • Hybrid cloud: Avoiding a single point of failure
  • One size fits all security? Tailoring your security solution to your business
  • Special considerations in concerning public clouds, private datacenter, multiple clouds
11:20am - 12:00pm 40 mins
Info
Architecture
How Not to Do Upgrades -- Journey to Freeing Services from the OS / Platform Upgrade Treadmill
  • Ruth Grace Wong - Site Reliability Engineer, Pinterest
  • Balaji Narayanan - Technology Leader, SRE, Pinterest

Migrations are a constant. Keeping up to date with operating systems versions, runtimes like Docker or JDK, and new instance types are a significant source of toil. These migrations also conflict with business priorities. As a result, the migration schedules become unpredictable and hurt developer productivity. In this talk, we share our learnings from doing a few of these migrations at Pinterest and what we are doing to free up service owners from the OS/Platform upgrade treadmill.

11:20am - 12:00pm 40 mins
Info
Cloud Native Storage
Provisioning and Management of Storage in the Docker Platform
  • Anusha Ragunathan - Software Engineer, Docker

In this talk, we will discuss Kubernetes storage concepts related to containers on the Docker platform with the perspective of what is important throughout the lifecycle of an application. We will focus on application provisioning: creating persistent volumes and policies for stateful data and management: replication and failover scenarios and data protection using snapshot/restore. Through this talk, we will cover the latest storage features and also some of the current and future direction of container storage. Key concepts covered about running stateful applications: - Persistent Volumes - Provisioning (Static vs Topology-aware) - Data Availability (failover with scheduler policies) - Data Protection (using Backup/Restore). We will look at each of the characteristics in detail with demos.

12:00pm - 1:00pm 60 mins
Lunch & Networking
1:00pm - 1:40pm 40 mins
Info
Security
Secure Networking in Microservices World

While there are lots of advantages found from pursuing a modern microservices architecture, it does add to the complexity when it comes to the network around scale and security changes. This talk will outline overlay, underlay requirements, new standards, open source networking projects (Istio and others) and case studies around securing microservices networks

1:00pm - 1:40pm 40 mins
Info
Architecture
Security in a Serverless World: Understanding Risk and Protection Best Practices in this Cloud Native Paradigm
  • Kevin Lewis - Solutions Architect, Twistlock

According to a 2018 survey from The New Stack, over 75% of organizations are using or plan to use serverless in the next 18 months. From AWS Lambda to Google Cloud Functions to Microsoft Azure Functions, enterprises have more cloud provider options than ever before to choose from when integrating serverless into their application portfolio.

Serverless computing provides a way to deploy single functions which are activated only when a specific trigger is called. When serverless technology is deployed correctly, it can save money, time, and resources—all while allowing developers to focus on writing code rather than solving infrastructure issues.

At the same time, serverless does not come without risks. In this talk, Twistlock Principal Solutions Architect Kevin Lewis and Twistlock Product Marketing Lead Keith Mokris will discuss key components of serverless architecture and potential risks organizations need to be aware of, such as:

Visibility and monitoring challenges: Monitoring serverless functions is more difficult in some respects. Traditional monitoring tools often aren’t designed to support serverless microservices, and your ability to collect log data from serverless events is limited.

Denial-of-Service attacks: If an attacker can find a way to execute a vast number of serverless events, they could not only disrupt legitimate services but also leverage your cloud computing resources. These dependencies create additional potential security risks, especially if teams don’t understand them well.

Dependencies on external resources: Many serverless workloads are designed in such a way that they rely heavily on external resources, such as databases or third-party libraries.

Access control risks: Striking the right balance for access control can a challenge for serverless functions. Developers need functions to access the external resources they rely on, developers need to avoid giving them access that they shouldn’t have.

This talk will also cover best practices for serverless security both as functions are built and at runtime.



1:00pm - 1:40pm 40 mins
Cloud Native Storage
Case Study: Running all Data Services on Containers
  • Amulya Sharma - Director of Engineering, GE Digital
1:45pm - 2:25pm 40 mins
Info
Security
Panel: Kata Containers
  • Moderator Jean Bozman - Vice President, Hurwitz & Associates

This panel will explore the impact of Kata Containers technology, which combines the speed of containers with the security of virtual machines (VMs). The Kata Containers project was launched in 2018 by a team working with the OpenStack open-source community. The design goal: to provide secure, light, fast and agile container management technology across stacks and platforms by leveraging thin VMs. This technology will be increasingly important as more enterprise workloads migrate into hybrid clouds for production use – emphasizing the importance of security for micro-services delivery in hybrid clouds and Edge computing. This panel will explore the latest release of Kata Containers – and discuss which types of use-cases would benefit most from Kata Containers.

1:45pm - 2:25pm 40 mins
Info
Architecture
Updating Hundreds of Millions of Devices Daily
  • Ben Sykes - Software Engineer, Netflix

Ben Sykes from Netflix shares how Netflix has solved updates at scale and managing the risk of a bad production builds. He will cover: 

  • The Netflix player stack
  • How updates are deployed
  • Managing risk
  • The delivery platform & real-time monitoring
1:45pm - 2:25pm 40 mins
Info
Cloud Native Storage
What are the Storage Challenges for Containerized Environments?

The benefits of deploying containers bring difficulties for IT infrastructure, along with the advantages of scale and agility, especially when it comes to storage. 

In this session, we will examine:

  • The storage challenges and different options for containers currently available
  • The tradeoffs and functional differences between file, block and object storage approaches
  • Architectural considerations
  • Various plugins available
2:30pm - 3:10pm 40 mins
Info
Security
Continuous Security for DevOps with your Containerized Environment
  • The underlying technologies for Containers-based DevOps
  • The top security risks with containers and how to manage these risks at scale for Container Images, Builds, Registry, Deployment, Hosts, Network, Storage, API, Monitoring/Logging, Federation.
  • How to make your Container workflow more secure without slowing down DevOps
  • Automating security vulnerability management and compliance checking for container images
2:30pm - 3:10pm 40 mins
Info
Architecture
Case Study: How to move from a Monolith to Cloud, Containers and Microservices

This case study will reveal how an enterprise moved from a monolithic infrastructure to a cloud native state, including:

  • Business reasons for changing from a legacy monolithic app
  • Process of going to a microservices architecture/Pitfalls to avoid
  • Technology stack and why vendor-agnostic, open infrastructure future-proofs your organization
2:30pm - 3:10pm 40 mins
Info
Cloud Native Storage
Stateless No More: Container-Native Storage

Will traditional storage become a thing of the past as container-native storage enters the market?

  • Current state of the storage market; limitations and advantages
  • Containers as a storage solution: Advantages, potential pitfalls
  • Potential use cases; how to know this is the right solution for your organization
3:15pm - 3:55pm 40 mins
Info
Security
Enhancing Your Workload Security with Kata Containers
  • Ricardo Aravena - Sr Data Ops Engineer, Branch Metrics

In the last year, Kata Containers has been released as one of the several new approaches to isolate your workloads, together with new questions in the community. How do they work with Kubernetes and its RuntimeClass? What are some of the best practices when running databases in Kata? What is the current state when it comes to performance? What are the upsides/downsides of using Kata Containers for microservices? How do they compare to other technologies like gVisor and Nabla Containers? What are some of the newer Kata Containers features that you can take advantage of? How do Kata Containers help with multi-tenancy in the cloud? This session will examine techniques and use cases for Kata Containers including demos that explain how to set them up for each of the suggested workloads.

3:15pm - 3:55pm 40 mins
Info
Architecture
BPF: Bringing Linux to the Microservices Era
  • Cynthia Thomas - Technology Evangelist, Isovalent

Microservices have brought a transition in application development to meet the most demanding speed to deliver. Enabled by container technologies, microservices have typically been deployed on Linux hosts where the kernel has traditionally been difficult to change. In recent years, eBPF (extended Berkeley Packet Filter) has grown its capabilities to provide powerful tooling in the Linux kernel. Shortened to "BPF", this Linux kernel technology maps well to the changes in workloads on Linux hosts in the microservices era. Facebook, Google, and Netflix are all strong proponents of BPF technology for various use cases including load-balancing, tracing, and performance monitoring.   One example of the power of BPF is in the network security space. Leveraged by Cilium (the open source network security plugin for Kubernetes), the network plumbing and security policy enforcement is done much more efficiently than legacy solutions that use IPtables. More advantages include DDOS mitigation and acceleration of sidecars.   This talk provides an introduction to the kernel technology BPF and then dives into a practical use case for

3:15pm - 3:55pm 40 mins
Info
Cloud Native Storage
The Design of Storage for Stateful Application in Kubernetes
  • Yukinori Sakashita - Team Leader of Software Development, Z Lab

We developed the Kubernetes as a Service for Yahoo! JAPAN. Also, we are developing a stateful environment in Kubernetes for stateful Application such as a database. Especially, it is important to design a system that integrates Kubernetes and Storage. I introduce the 5 points of design Know-How for your Data Center.

8:00am - 9:00am

Registration

More
Showing of Streams
10:35am - 11:00am

Networking Break on Expo Floor

More
Showing of Streams
12:00pm - 1:00pm

Lunch & Networking

More
Showing of Streams